Virginia, 2009Flash Flooding in Virginia, August 21 to 22, 2009
August 21 to 22, 2009 · NWS RNK · 13 events in 3 counties and zones
Rain was heavy across portions of the Roanoke Valley, and Southside Virginia during the 21st and 22nd. Many streets were flooded in Roanoke, with isolated flooding in the Piedmont of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain was heavy across portions of the Roanoke Valley, and Southside Virginia during the 21st and 22nd. Many streets were flooded in Roanoke, with isolated flooding in the Piedmont of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 8:59 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 21, 8:59 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EDT FRI AUG 21 2009
.SYNOPSIS...
A COLD FRONT APPROACHING THE WESTERN SLOPES OF THE APPALACHIAN
MOUNTAINS WILL BE MAKING ITS WAY ACROSS THE MIDDLE ATLANTIC
REGION TONIGHT AND SATURDAY. MUCH COOLER AND DRIER HIGH PRESSURE
WILL EVENTUALLY SHOVE THE FRONT OFF THE COAST LATE THIS WEEKEND
AND EARLY NEXT WEEK. A WARM UPPER RIDGE OF HIGH PRESSURE TRIES TO
EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
DESPITE DECENT SFC INSTABILITY WITH CAPES STILL 2000 J/KG OR MORE
IN THE PIEDMONT...WEAK MID LEVEL LAPSE RATES SEEM TO BE KEEPING
MUCH CONVECTION FROM TAKING OFF. HAVE CANCELLED THE SVR TSTM WATCH
THAT WAS IN EFFECT IN THE PIEDMONT AREAS. HAVE ALSO LOWERED POPS
QUITE A BIT THROUGH THE EVENING HOURS TO REFLECT MORE OF A WIDELY
SCATTERED COVERAGE. AS THE UPPER TROUGH MOVES CLOSER OVERNIGHT AND
TEMPS ALOFT COOL...WE STILL SHOULD SEE GOOD COVERAGE OF
SHOWERS/TSTMS RE-DEVELOPING ACROSS THE AREA.
PREVIOUS DISCUSSION...
00Z RNK AND GSO SOUNDINGS STILL SHOW >1500 J/KG OF ELEVATED CAPE
WITH THE SFC LAYER STABILIZING A LITTLE. IT LOOKS LIKE THE SFC FNT
IS STALLED ON THE WESTERN SLOPES OF THE APPLNS...AND WATER VAPOR
SHOWS A STRONG SHORT WAVE DIGGING INTO THE OHIO VALLEY AND
BRINGING A PLUME OF MOISTURE NEWD FROM THE GULF COAST STATES.
MEANWHILE THE RUC SHOWS TEMPS ALOFT COOLING RAPIDLY FROM THE WEST
AND SOUTHWEST. IT STILL LOOKS LIKE THE COVERAGE OF
SHOWERS/THUNDERSTORMS WILL BE INCREASING OVERNIGHT. WITH PWATS
STILL 1.5 TO 1.9 INCHES...I HAVE KEPT IN A MENTION OF HEAVY RAIN
AS WELL. FINALLY...WITH DEWPOINTS RUNNING IN THE LOWER TO MID 70S
ACROSS THE PIEDMONT AND NO DRIER AIR EXPECTED TO REACH THAT
AREA...HAVE RAISED LOW TEMPS A FEW DEGREES IN THE EAST.
WITH THE FRONT SLOWING UP IN RESPONSE TO THE DIGGING SHORT WAVE
AND APPROACH OF H-BILL THINK IT WISE TO HOLD ONTO FAIRLY HIGH POPS
SATURDAY...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.
WE SHOULD STILL BE WARY OF THE HIGH PWATS AND POTENTIAL FOR HEAVY
RAINFALL. IN SPITE OF THE FAST MEAN WIND FLOW...HIGH RAIN RATES IN
COMBINATION WITH ANY TRAINING OR ANCHORING OF SHRA/TSRA WILL
RESULT IN QUICK ACCUMULATIONS AND POTENTIAL FOR RAPID RUNOFF.
TEMPS TONIGHT AND SATURDAY WILL REMAIN WARM AND MUGGY...DEWPOINTS
REMAINING ABOVE 65.
AS HURRICANE BILL MOVES UP THE EAST COAST...LOOK FOR GRADUAL END
TO PRECIP THREAT ONCE THE HURRICANE PULLS NORTH OF 40 DEG
LAT...AND ALLOWING THE COLD FRONT TO ACCELERATE EAST. ADVECTION OF
DRYER BOUNDARY LAYER AIR INTO THE AREA WILL NOT TAKE PLACE UNTIL
THIS OCCURS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
HURRICANE BILL WILL LIFT NORTHEAST AWAY FROM REGION. SEE NHC
DISCUSSION AND ADVISORIES FOR MORE INFO. 12Z NAM MATCHED 15Z NHC
TRACK BETTER THAN GFS.
PLAYED THE HIGHEST POPS IN THE EAST SATURDAY EVENING...AND TAPER OFF
OVERNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MET GUID. THE FRONT
WILL PUSH EAST TO THE COAST BY SUNDAY MORNING. DRIER AIR MOVE INTO
THE WEST SATURDAY NIGHT INTO SUNDAY WITH DEWPOINTS FALLING INTO THE
50S...EXCEPT REMAINING THE LOWER TO MID 60S OUT EAST.
KEPT CHC OF SHOWERS/ISOLATED STORMS ON SUNDAY AS COOL POOL PUSHES
NEARBY. POSTED HIGH TEMPERATURES SUNDAY FROM THE LOWER 70S IN THE
NORTHWEST TO THE MID 80S IN THE SOUTHEAST. PLAYED SUNDAY NIGHT DRY
WITH LOWS NEAR ADJMET. MONDAY...POTENTIAL FOR ISOLATED SHOWERS
EXISTS IN THE MTNS AS SECONDARY TROUGH PUSHES OVER THE MID ATLANTIC.
HIGHS ON MONDAY WILL VARY FROM THE LOWER 70S IN THE GREENBRIER
VALLEY TO THE MID 80S IN THE SOUTHEAST.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH INCORPORATE A BLEND OF ENS
MEANS OF BOTH GFS AND ECMWF.
BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE
COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF
NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT
UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. FRONTAL BOUNDARY
STALLS TO OUR SOUTH ACROSS SOUTH CAROLINA ON FRIDAY.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS/TSTMS WILL REMAIN ISOLD TO SCT THROUGH 04Z TO 06Z...THEN
ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT AN UPPER TROUGH AND
ITS ASSOCIATED SFC FNT APPROACHES. THINK THESE SHOWERS/TSTMS WILL
HAVE ENOUGH COVERAGE TO HAVE PREVAILING SHOWERS AND VCNTY TSTMS IN
THE ALL OF THE TAF SITES. THE BULK OF THIS WAVE OF SHOWERS LOOKS
TO BE IN THE 06 TO 12Z TIME FRAME AS THE FRONT MOVES INTO THE
MTNS. IN ADDITION...IN THE OVERNIGHT HOURS...THINK THAT WITH VERY
MOIST LOWER LEVELS...MVFR FOG IS LIKELY...AND POSSIBLY SOME IFR
FOG/STRATUS. THE FNT WILL HANG UP IN THE MTNS AND THEN GETS A GOOD
PUSH SATURDAY WITH A SECOND SHORT WAVE. SHOWERS AND TSTMS WILL RE-
DEVELOP AHEAD OF THE FRONT ON SATURDAY AFTERNOON. AT THIS
TIME...IT LOOKS LIKE THE BULK OF THIS ACTIVITY WILL BE FROM ROA
EASTWARD...SO I HAVE INCLUDED CB IN THE CLOUD GROUP FOR ROA...LYH
AND DAN BEGINNING 16 OR 17Z SATURDAY.
THE FRONT WILL BE SLOW TO CROSS THE AREA UNTIL HURRICANE BILL
PASSES NORTH OF 40 DEG LAT LATE SAT AFT OR EVENING. AFTER
THAT...THE WINDS SHOULD BECOME NORTHWEST ALLOWING FOR DRIER AIR TO
INFILTRATE THE AREA FROM THE OHIO VALLEY. THE FRONT WILL FINALLY
BE EAST OF US SUNDAY.
DRIER AIR ARRIVES TO THE AREA SUNDAY AND INTO THE FIRST OF NEXT
WEEK. ASIDE FROM LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL
FOR MVFR CIGS ON SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY
NEXT WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ/PM
Hazardous weather outlook, Aug 21, 5:56 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT FRI AUG 21 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
656 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Aug 21, 9:31 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT FRI AUG 21 2009
NCZ003-004-020-220330-
STOKES NC-SURRY NC-YADKIN NC-
1031 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT STOKES...SURRY AND YADKIN
COUNTIES...
AT 1031 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF EAST BEND...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SILOAM AROUND 1045 PM...PILOT MOUNTAIN AROUND
1100 PM...WOODVILLE AROUND 1115 PM AND FRANCISCO AROUND 1130 PM.
LAT...LON 3613 8057 3624 8074 3655 8046 3655 8045
3642 8022 3625 8043 3625 8045 3624 8044
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 9:36 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT FRI AUG 21 2009
VAZ024-220330-
ROCKBRIDGE VA-
1036 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 1036 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON
CITY...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 1045 PM...CORNWALL
AROUND 1100 PM AND FAIRFIELD AROUND 1115 PM.
LAT...LON 3785 7914 3780 7923 3781 7925 3778 7928
3769 7943 3780 7955 3801 7936
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 9:39 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 PM EDT FRI AUG 21 2009
VAZ016-220300-
CARROLL VA-
1039 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...
AT 1038 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF FANCY GAP...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DUGSPUR AROUND 1045 PM AND LAUREL FORK AROUND
1050 PM.
LAT...LON 3686 8058 3673 8047 3665 8069 3674 8075
EXPERIMENTAL
DS
Special weather statement, Aug 21, 10:15 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT FRI AUG 21 2009
VAZ014-016-017-022-220415-
CARROLL VA-FLOYD VA-MONTGOMERY VA-ROANOKE VA-
1115 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...MONTGOMERY AND
ROANOKE COUNTIES...
AT 1114 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PILOT TO
7 MILES SOUTHWEST OF WILLIS...MOVING NORTHEAST AT 25 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR SHAWSVILLE AROUND 1130 PM...
ELLISTON-LAFAYETTE AROUND 1145 PM...GLENVAR AROUND MIDNIGHT AND CHECK
AROUND 1215 AM.
LAT...LON 3725 8035 3732 8015 3723 8009 3705 8018
3684 8041 3674 8066 3711 8046
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 10:36 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT FRI AUG 21 2009
NCZ004-VAZ032-220430-
PATRICK VA-STOKES NC-
1136 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND STOKES COUNTIES...
AT 1136 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF FRANCISCO...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR FRANCISCO AROUND 1145 PM...COLLINSTOWN AROUND
MIDNIGHT...STUART AROUND 1215 AM AND CRITZ AROUND 1230 AM.
LAT...LON 3644 8044 3653 8044 3673 8034 3664 8013
3641 8039
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 10:50 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT FRI AUG 21 2009
VAZ022-023-034-220445-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
1150 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT AND ROANOKE
COUNTIES...
AT 1149 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF ROANOKE TO BENT MOUNTAIN...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR LAYMANTOWN AROUND MIDNIGHT...NACE AROUND
1215 AM...VINTON AROUND 1230 AM AND BLUE RIDGE AROUND 1245 AM.
LAT...LON 3739 7968 3714 7998 3716 8000 3718 8001
3717 8006 3715 8010 3717 8015 3748 7990
EXPERIMENTAL
DSFlash Flood, Roanoke (C)
- When
- August 21, 11:08 PM EST to August 22, 4:45 AM EST
- Where
- Roanoke (C) County, 0.3 mi WNW of Roanoke to 0.51 mi WNW of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.271, -79.955
Street flooding closed the 800 to 1000 block section of Campbell Avenue.
Flash Flood, Roanoke (C)
- When
- August 21, 11:12 PM EST to August 22, 4:45 AM EST
- Where
- Roanoke (C) County, 3.05 mi SW of Roanoke to 3.04 mi SW of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.235, -79.983
Street flooding closed the the intersection of Ogden Road and Circle Brook Drive.
Flash Flood, Roanoke (C)
- When
- August 21, 11:12 PM EST to August 22, 4:45 AM EST
- Where
- Roanoke (C) County, 1.43 mi SSE of Roanoke to 1.44 mi SSE of Roanoke
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.250, -79.942
The emergency room pediatric clinic area was flooded at the Roanoke Memorial Hospital. Three to six inches of water covered the floor, affecting fifteen beds.
Flash Flood, Roanoke (C)
- When
- August 21, 11:29 PM EST to August 22, 4:45 AM EST
- Where
- Roanoke (C) County, 0.44 mi ENE of Roanoke to 0.45 mi ENE of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.272, -79.942
A portion of First Street was closed due to flooding.
Flash Flood, Roanoke (C)
- When
- August 21, 11:30 PM EST to August 22, 4:45 AM EST
- Where
- Roanoke (C) County, 0.68 mi NW of Roanoke to 0.74 mi NW of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.277, -79.958
A portion of Shenandoah Avenue was flooded between 11th and 12th Street.
Flash Flood, Roanoke (C)
- When
- August 21, 11:30 PM EST to August 22, 4:45 AM EST
- Where
- Roanoke (C) County, 1.54 mi WNW of Roanoke to 1.48 mi WNW of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.277, -79.977
A portion of Boulevard Street was flooded between Patterson Avenue and Salem Avenue.
Flash Flood, Roanoke (C)
- When
- August 21, 11:32 PM EST to August 22, 4:45 AM EST
- Where
- Roanoke (C) County, 1.84 mi WNW of Roanoke to 1.68 mi WNW of Roanoke
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 37.281, -79.981
Shaffers Crossing flooded and the road closed due to high water.
Flash Flood, Roanoke (C)
- When
- August 22, 12:45 AM EST to 4:45 AM EST
- Where
- Roanoke (C) County, 2.14 mi ENE of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.278, -79.912
The 2000 block of Wise Avenue was flooded near the Wasena Bridge.
Flash Flood, Roanoke (C)
- When
- August 22, 1:00 AM EST to 4:45 AM EST
- Where
- Roanoke (C) County, 3.67 mi ENE of Roanoke to 3.68 mi ENE of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.294, -79.890
The intersection of King Street and Belle Avenue was flooded and closed.
Flash Flood, Roanoke (C)
- When
- August 22, 1:04 AM EST to 4:45 AM EST
- Where
- Roanoke (C) County, 3.76 mi ENE of Roanoke to 3.77 mi ENE of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.296, -79.890
The intersection of King Street and Richard Avenue was flooded and closed.
Flash Flood, Roanoke (C)
- When
- August 22, 1:04 AM EST to 4:45 AM EST
- Where
- Roanoke (C) County, 2.52 mi ENE of Roanoke
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.284, -79.908
Glade Avenue was flooded and closed.
Flash Flood, Halifax
- When
- August 22, 11:58 AM EST to 2:30 PM EST
- Where
- Halifax County, 0.56 mi WSW of South Boston to 0.5 mi SW of South Boston
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.696, -78.909
Poplar Creek overflowed its banks, flooding the intersection of Summit Drive and Railroad Avenue.
Flash Flood, Charlotte
- When
- August 22, 12:30 PM EST to 2:30 PM EST
- Where
- Charlotte County, 0.64 mi SSW of Keysville to 0.6 mi SSW of Keysville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.042, -78.486
Highway 40 in the town of Keysville was flooded and closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
- Damaging Winds in New Hampshire, August 21, 2009$40,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194998, 195001, 195004, 195005, 195006, 195007, 195008, 195009, 195010, 195011, 195012, 195017, 195020.